Ask a Psychiatrist and Get Answers to Mental Health Questions ASAP
Hi! I'll be glad to help you with this issue.
I can imagine how distressing as well as irritating this situation must be for you. It certainly doesn't help in lowering your anxiety, for sure. You're so right about the variability in medications:
Our biochemical processes in brain function are so complex. And on top of that, each one of us is unique in how those processes interrelate together. Thus, not only is it somewhat unpredictable what a new drug will do for any particular individual, it's unpredictable what a dosage change of the same drug might do. We are amazingly complex.
But you've had a good history of success as well as tolerating SSRIs. That's a good starting point. Zoloft is a choice, but it is not typically prescribed for GAD. It's more of an antidepressant that is also used with OCD or panic. You certainly should include it in a discussion with your doctor because of the dosage uppage you are seeking.
But I'd like to also recommend to you to consider Paxil. It is in the same class and like Lexapro is used to treat pure anxiety disorders. It also has a higher dosage range relative to Lexapro, like Zoloft. (Of course, we're keeping in mind your very wise statement that we can't truly compare.) But the dosage for Paxil goes up to 50 mg. The equivalent of 10 mg of Lexapro is 20 mg. of Paxil. So you have room on the higher dosage end with Paxil than with Lexapro. So discuss this option with your doctor as well as the Zoloft. The equivalent of 10 mg. of Lexapro is 75 mg. of Zoloft.
When you make the switch with your doctor, remember each drug is different even though it's in the same class. So you might have some onset side effects, but it's not so likely given your history with SSRIs.
If you have any trouble breathing or experience swelling or hives, for example, those are serious symptoms and you would need to seek attention right away by calling your doctor.
You might also consider adding a behavioral component to your treatment for your anxiety. While behavioral treatment requires more effort from the patient than medications and is not as quick acting, it doesn't have the side effects nor withdrawal symptoms of the medications. If you would like to introduce a behavioral treatment, feel free to ask me another question about it. Just write “For Dr. Mark” at the beginning and everyone will know it’s for me.
Okay, I wish you the very best!
My goal is for you to feel like you've gotten Great Service from me and the site. If we need to continue the discussion for that to happen, then please feel free to reply and we'll continue working on this. If the answer has given you the help you need, please remember to give a rating of 5 (Great Service) or 4 (Informative and helpful), or even 3 (Got the job done) button. This will make sure that I am credited for the answer and you are not charged anything more than the deposit you already made by pressing any of these buttons. Bonuses are always appreciated! If I can be of further help with any issue now or in the future, just put "For Dr. Mark" in the front of your new question, and I'll be the one to answer it. All the best, XXXXX XXXXX